Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 104, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2002, 4:43 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2002, 4:43 PM CDT (21:43 UTC)
- Expired
- May 31, 2002, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Moultrie County, IL, Shelby County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
242 WUUS53 KILX 312143 SVRSPI ILC139-173-312230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 442 PM CDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOULTRIE COUNTY IN CENTRAL ILLINOIS SHELBY COUNTY IN CENTRAL ILLINOIS * UNTIL 530 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF FINDLAY...OR ABOUT 5 MILES SOUTHWEST OF SULLIVAN...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLENVILLE WINDSOR THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3965 8870 3950 8882 3929 8848 3955 8847 CHURCHILL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:55 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 31, 1:55 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 155 PM CDT FRI MAY 31 2002 WATER VAPOR LOOP SHOWING WEAK SHORTWAVE ACRS NRN WISCONSIN SHIFTING EWD EARLY THIS AFTN. VORT LOBE SHIFTING SEWD ACRS IA RESPONSIBLE FOR MID LVL CLD DECK AND SHOWERS SHOWING UP ON REGIONAL MOSAIC. CU FIELD STARTING TO DVLP ALONG WHAT LOOKS LIKE A PRE-FRONTAL TROF EXTDG FROM JUST SOUTH OF LAF AND HUF TO NEAR CMI. SHORT TERM MODELS DVLPG CONVECTION ALONG THIS PREFRONTAL TROF THIS AFTERNOON AND EVENING. ACTUAL COLD FRONT OR DEW POINT DICONTINUITY SOUTH OF PIA AND BMI. MODELS FAIRLY CLOSE IN THEIR OVERALL DEPICTION OF WHERE THE BNDRY WL LIE OUT LATER THIS EVENING AND OVERNIGHT AND RESULTANT POPS. ETA AND AVN/S PAST PERFORMANCE NOT REAL SPARKLING WITH THEIR SOLUTION OF PUSHING THE BNDRY INTO SE IL BY LATER THIS AFTN. OVERALL...MODELS NOT SHOWING ANY SIG DIFFERENCES IN THEIR DEPICTING OF THE BNDRY WHICH IS FCST TO SHIFT SEWD ACRS THE CWFA INTO THIS EVENING AND THEN BECOME STNRY OVRNGT. MODELS SHOWING DIFFERENCES THOUGH AFTR 36 HRS WITH BNDRY LOCATION WHICH WL MAKE SIG DIF IN WHERE TO PLACE BEST POPS. WHAT CONVECTION WE GET ALONG BNDRY THIS EVENING IS FCST TO WEAKEN BY MIDNIGHT WITH ATTENTION TURNING OUT TO OUR WEST WHERE MCS FCST TO DVLP DURING THE EARLY MORNING HOURS. INCRG THETA-E ADV AND MOISTURE TRANSPORT AS WELL AS UPPER LVL DIVERGENCE POINTING TWDS CNTRL IL BY MRNG SO WL TRY TO BREAK POPS UP UNTIL MIDNIGHT AND AGAIN AFTR 09Z. IF MCS DOES DVLP...BNDRY LOCATION TO BECOME A REAL PROBLEM. WL TEND TO LEAN MORE TWDS THE ETA SOLUTION ON SATURDAY BASED ON EXPCTD CONVECTION LATE TNT INTO SATURDAY MORNING. CONVECTIVE TRENDS SHOULD BEGIN TO DIMINISH LATE MORNING ON SATURDAY WITH A RENEWED THREAT AGAIN LATE SAT AFTN INTO THE EVENING. THEN ETA TRIES TO LIFT SYNOPTIC BNDRY NWD SAT NIGHT INTO SUNDAY AS UPPER LVL RIDGE BUILDS ACRS THE SRN PLAINS. IF THIS DOES HAPPEN...POP CHANCES WL SHIFT NORTH AS WELL. NOT REAL CONFIDENT ABT THAT SOLUTION WITH THE FURTHER SOUTH SOLUTION DEPICTED ON THE AVN FOR LATE SAT NIGHT INTO SUN LOOKING MORE REASONABLE. AS A RESULT...CONTINUED CHANCES FOR TSRA THRU THE SECOND HALF OF WEEKEND. MODELS THEN TRY TO GRDLY SHIFT THE SYNOPTIC BNDRY SOUTHWARD EARLY NEXT WEEK WITH SVL WAVES RIDING ALONG FEATURE ENHANCING THE LOW LVL CONVERGENCE AND PRECIP CHANCES ACRS MIDWEST. NO REAL SIG CHANGES TO PATTERN UNTIL MIDWEEK WHEN MODELS GRDLY PROGRESS TROF EWD INTO THE MIDWEST WITH FLOW BECOMING MORE ZONAL BY END OF WEEK. PRECIP CHANCES STILL LOOKING GOOD THRU THUR WITH SOMEWHAT DRIER AIR FCST TO MIGRATE EWD INTO THE MIDWEST FRIDAY AND EARLY SATURDAY. ALTHOUGH NO REAL SIG DIF IN GUID NUMBERS THRU 24 HRS...WL LEAN MORE TWDS THE ETA 2 METER TEMPS AS THEY HAVE DONE VERY WELL WITH OVRNGT LOWS AND AFTN HIGHS THE PAST COUPLE OF DAYS. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI BB 068/091 068/090 068 44343 PIA BB 066/090 066/089 066 44344 DEC BB 068/091 068/090 068 44343 CMI BB 065/090 068/090 067 44343 MTO BB 066/090 067/089 068 44433 LWV BB 068/090 068/090 068 44433 .ILX...NONE. SMITH
In the hours before
Special weather statement, May 31, 11:00 AM CDT, 5 hours 43 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-311700- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI MAY 31 2002 A WEAK COLD FRONT WILL CONTINUE TO SINK SOUTH INTO CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THIS FRONT WILL HELP TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTH OF A WINCHESTER TO LAWRENCEVILLE LINE THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH SOME OF THESE STORMS. EH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:35 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 25 min |
| May 31, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.